Many people use the beginning of a year to make changes in their lives. One of them can be to eliminate gluten from their diet. This is commendable, but can come with some short term negative effects.
From the article, Giving Up Gluten (Living Without, 2010)
One theory is that digestive by-products of gluten–peptides (proteins) called gliadorphins–enter the blood stream more easily in people with leaky gut syndrome, a condition thought to contribute to celiac disease and certain other autoimmune conditions. When these peptides bind with opioid receptors in the brain, they can mimic the effects of opiate drugs like heroine and morphine. Abruptly eliminating gluten cuts off stimulation of these receptors and may trigger withdrawal symptoms, explains Parker.
Support for the theory that peptides from certain foods exhibit powerful opioid effects gained ground in the late 1970s. Researchers at the National Institute of Mental Health demonstrated the conversion of gluten into peptides with potential central nervous system (brain and/or spinal cord) activity in 1978. However, the research was preliminary and conducted on laboratory mice, not humans.
To date, subsequent data confirming an opioid effect in humans has not been published.
In 2007, Dr. Charles Parker noted in his article, “Celiac Notes: Opiate Withdrawal from Gluten and Casein?”
Opiate withdrawal from discontinuing gluten and casein? Cautionary note: sounds absurd until you see it.
You might want to warn gluten sensitive, celiac and casein sensitive patients about this odd, frequent, and painful clinical phenomenon: Withdrawal after stopping wheat or milk products can be painful, exhausting, and depressing, with weakness, anger, and brain fog as subsequent downstream effects that can drive the uniformed back to their comfort foods.
Micki, at the Truly Gluten Free site, has a post called “Gluten Withdrawal Symptoms” that mentions the Living Without article above as well as some links back to two March 2011 pieces she wrote.
I am currently helping a particular chap who, we assume, is suffering with ‘gluten withdrawal’. This is a pretty common phenomenon when you remove what are essentially very addictive (and opoid-like) substances from your body.
Bottom line, you might have some issues when you make the transition. Try to stick with it. You are kicking what is essentially a drug.